Can You Take Ibuprofen and Acetaminophen Together?

Mixing two over-the-counter pain relievers

medicines
Getty Images

Usually, physicians try to limit polypharmacy or your exposure to excess or redundant medications. Thus if you present with a sore throat that needs antibiotics, you'll receive a prescription for one type of antibiotic not a prescription for several types of antibiotics.

More About Polypharmacy

The reasons for polypharmacy avoidance among physicians is manifold.

First, the more medications that you take, the greater the risk of adverse effects or drug-drug interactions.

Second whenever possible, a physician tries to prescribe a medication that treats a disease and gets to the root of pathology. Polypharmacy often represents a scattered approach to relieve the symptoms of a disease instead of addressing the disease itself.

Third, as in the case of antibiotic misuse, polypharmacy can present a risk to public health. Specifically, taking many antibiotics at once and not finishing the course of treatment increases the likelihood that drug-resistant bacteria will spread among the greater population. Drug-resistant bacteria are bad news because they resist treatment with conventional antibiotics.​

One exception to the general guideline of polypharmacy avoidance is the concurrent use of certain pain medications like acetaminophen (Tylenol) and ibuprofen (Motrin). These medications don't interfere with each other. Furthermore, the treatment of pain is difficult and combining acetaminophen and ibuprofen can help reduce severe pain all while avoiding prescription of opioids.

Of note, opioids are medications which carry adverse effects including respiratory depression and potential for abuse. Furthermore, certain opioid formulations like Vicodin or Norco also contain acetaminophen thus increasing total exposure to acetaminophen.

Acetaminophen

Acetaminophen or Tylenol is a type of analgesic that changes the way we perceive pain and lowers the temperature of our bodies (antipyretic).

It is often combined with other medications to develop different pain formulations.

Although the exact mechanism of acetaminophen has yet to be elucidated, we believe this medication works by inhibiting cyclo-oxygenase (primarily COX-2). Because acetaminophen is metabolized in part by the liver, people with liver problems should avoid this drug when possible.

Ibuprofen

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID), which, like acetaminophen, exerts its effects on cyclo-oxygenase thus inhibiting prostaglandin synthesis. Prostaglandins mediate pain, inflammation and fever.

Inhibition in prostaglandin synthesis also results in vasoconstriction and renal impairment which can lead to kidney failure. Thus, people with kidney problems should steer clear of ibuprofen.

On a related note, in some, ibuprofen may also cause stomach ulcers and bleeding.

Combining the Two

Interestingly although a common practice, very little research has been done examining the co-administration of ibuprofen and acetaminophen.

Some of the earliest research on the topic was done on children. However, it's hard to draw exact correlates between pain and fever relief in children as compared with that of adults.

Specifically, children who are prescribed both ibuprofen and acetaminophen for pain and fever usually receive these medications as alternate dosages.

Results from one small study published in the British Journal of Anaesthesia suggest that when ibuprofen and acetaminophen are taken together (in the form of a mixed formulation called Maxigesic) by participants who had just undergone oral surgery, this combination results in superior pain relief.

Similarly, results from a systematic review examining randomized-controlled trials and published in Pain Medicine suggest that "the combination of paracetamol [acetaminophen] and NSAID was more effective than paracetamol or NSAID alone in 85% and 64% of relevant studies, respectively."

Bottom Line

So it seems that—unlike the combination of aspirin and ibuprofen, which are both NSAIDs—taking acetaminophen and ibuprofen together is relatively safe and effective.

But before you indulge your pain relief needs, I'm going to qualify this answer with three caveats.

First, if you have liver or kidney problems, you shouldn't be taking acetaminophen or NSAIDs (ibuprofen), respectively.

Second, over-the-counter analgesics like Tylenol (acetaminophen) or Motrin (ibuprofen) are intended for short-term use only. Please remember that pain is not only a symptom but also a sign of injury or disease. If your pain persists, you need to see a physician.

Third, you can overdose on both acetaminophen and ibuprofen thus making it an extra good idea to have concurrent dosages of these medications monitored by a physician.

Sources

Borazan NH, Furst DE. Nonsteroidal Anti-Inflammatory Drugs, Disease-Modifying Antirheumatic Drugs, Nonopioid Analgesics, & Drugs Used in Gout. In: Katzung BG, Trevor AJ. eds. Basic & Clinical Pharmacology, 13e. New York, NY: McGraw-Hill; 2015. Accessed October 11, 2015.

Cliff KS et al. Combining Paracetamol (Acetaminophen) with Nonsteroidal Antiinflammatory Drugs: A Qualitative Systematic Review of Analgesic Efficacy for Acute Postoperative Pain. Pain Medicine. 2010.

Merry AF et al. Combined Acetaminophen and Ibuprofen for Pain Relief After Oral Surgery in Adults: A Randomized Controlled Trial. British Journal of Anaesthesia. 2010.

Olson KR. Chapter 4. Acetaminophen. In: Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012.

Continue Reading